Georgia, 2012Coastal Flood in Georgia, June 6, 2012
June 6, 2012 · NWS CHS · 2 events in 2 counties and zones
A perigean spring tide along with onshore flow from the northeast created favorable conditions for salt water flooding along portions of the South Carolina coastline.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A perigean spring tide along with onshore flow from the northeast created favorable conditions for salt water flooding along portions of the South Carolina coastline.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 6, 9:14 PM EST, 46 minutes earlier.
Area forecast discussion, Jun 6, 9:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1014 PM EDT WED JUN 6 2012
.SYNOPSIS...
A STATIONARY FRONT WILL LINGER NEAR OR JUST SOUTH OF THE ALTAMAHA
RIVER OVERNIGHT...BEFORE DROPPING FURTHER SOUTH AS A COLD FRONT ON
THURSDAY. HIGH PRESSURE WILL THEN BUILD INTO THE REGION...BEFORE
SHIFTING OFFSHORE LATE IN THE WEEKEND AND EARLY NEXT WEEK AS A
FRONTAL SYSTEM SLOWLY APPROACHES FROM THE WEST.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
RADAR SHOWING ISOLATED SHOWERS NEAR OR JUST OFF THE SC COAST WITH
WEAK LOW LEVEL CONVERGENCE WITHIN THE NE AND EAST SYNOPTIC FLOW.
MEANWHILE...THE BULK OF THE DEEPER MOISTURE ASSOCIATED WITH THE
STATIONARY FRONT WILL GENERALLY REMAIN SOUTH OF THE FORECAST AREA
EARLY TONIGHT. HOWEVER...A WAVE OF LOW PRESSURE WILL RIDE EAST
ALONG THE FRONT NEAR THE FLORIDA BORDER AFTER MIDNIGHT AND INTO
THE ATLANTIC OVERNIGHT. THIS WILL ALLOW THE FRONT TO OSCILLATE A
LITTLE NORTHWARD...AND WITH INCREASED CONVERGENCE NORTH OF THIS
FEATURE WE/LL LOOK FOR SOME SHOWERS TO RETURN TO THE LAND AREAS.
COVERAGE THOUGH WILL BE HELD TO NO MORE THAN 20 PERCENT...GREATEST
SOUTH AND EAST SECTIONS.
SKIES OVER THE NORTHERN QUARTER OF THE FORECAST AREA WILL BEGIN
THE OVERNIGHT WITH MOSTLY CLEAR OR PARTLY CLOUDY CONDITIONS...WHERE
THERE IS CONSIDERABLE DRY AIR ABOVE 8-10K FEET. BUT PLENTIFUL LOW
LEVEL MOISTURE REMAINS ELSEWHERE AND WILL EXPAND NORTHWARD
OVERNIGHT. AS A RESULT WE LOOK FOR LOW STRATUS TO FORM AND
INCREASE IN COVERAGE OVERNIGHT...ACCOMPANIED BY A LITTLE FOG. BUT
THE REDUCTION IN VISIBILITY IS NOT ENOUGH TO JUSTIFY INCLUDING FOG
IN THE GRIDS.
A WEAK IN-SITU WEDGE AND ITS ASSOCIATED NE SYNOPTIC FLOW WILL
PRODUCE VERY WEAK COOL ADVECTION ACROSS SE SC AND SE GA THROUGH
THE NIGHT. THIS WILL ALLOW FOR TEMPS TO FALL TO THE LOWER AND
MIDDLE 60S MANY AREAS...EXCEPT FOR UPPER 60S TO AROUND 70 CLOSE TO
THE COAST.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A LARGE UPPER LEVEL TROUGH ACROSS THE EASTERN CONUS AND THE WESTERN
ATLANTIC EARLY ON THURSDAY WILL GIVE WAY TO WEAK RIDGING BY SATURDAY.
AT THE SURFACE...HIGH PRESSURE WILL GRADUALLY BUILD INTO THE AREA
BY FRIDAY NIGHT BEFORE SHIFTING INTO THE WESTERN ATLANTIC BY LATE
SATURDAY.
ON THURSDAY...LOW AND MID LEVEL MOISTURE WILL BE ON THE DECREASE AS
THE COLD FRONT SAGS SOUTH OF THE AREA. FEEL THAT FAR NORTHWEST AREAS
WILL REMAIN DRY TAPERING TO CHANCE POPS IN THE SOUTH. LOOKS LIKE
BEST THREAT FOR PRECIPITATION WILL BE IN THE EARLY MORNING HOURS
WITH LOWERING THREAT FOR PRECIPITATION DURING THE DAY. HAVE
MAINTAINED THE MENTION OF THUNDER IN THE SOUTH STARTING IN THE MID
MORNING AS BOTH NAM AND GFS SHOW SOME WEAK INSTABILITY IN THIS AREA.
WINDS WILL BECOME MORE EASTERLY DURING THE AFTERNOON WHICH SHOULD
RESULT IN A GOOD ADVECTION OF THE MARINE LAYER INLAND. AS A
RESULT...HIGH TEMPERATURES SHOULD BE A LITTLE BELOW THE VALUES THAT
THE LOW LEVEL THICKNESS SUPPORT AND MORE IN LINE WITH THE NAM AND
GFS GUIDANCE VALUES...MAINLY IN THE LOWER TO MID 80S AWAY FROM THE
COAST.
THURSDAY NIGHT THROUGH SATURDAY...LIMITED MOISTURE AND A LACK OF ANY
FORCING MECHANISM SHOULD PRECLUDE THE DEVELOPMENT OF ANY
PRECIPITATION AND KEEPS CLOUDS FAIRLY LIMITED. SLIGHTLY COOLER THAN
NORMAL LOW TEMPERATURES ARE EXPECTED THURSDAY NIGHT AND FRIDAY NIGHT
UNDER CLEAR SKIES. ON BOTH FRIDAY AND SATURDAY...DESPITE NEARLY FULL
SUN ON SHORE WINDS DURING THE MID DAY AND AFTERNOON HOURS SHOULD
ONCE AGAIN KEEP HIGH TEMPERATURES LOWER THAN WHAT MODEL LOW LEVEL
THICKNESS VALUES SUPPORT AND CLOSER TO THE NAM AND GFS GUIDANCE
VALUES. DESPITE THIS...THE GRADUALLY WARMING TREND WILL CONTINUE
WITH HIGHS ON FRIDAY A FEW DEGREES WARMER THAN THOSE EXPECTED ON
THURSDAY AND VALUES ON SATURDAY ANOTHER DEGREE OR TWO WARMER.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE UPPER LEVEL PATTERN WILL BECOME RATHER HIGHLY AMPLIFIED THROUGH
MUCH OF THE LONG TERM PERIOD...WITH A BLOCKING RIDGE BUILDING OVER
THE WESTERN ATLANTIC AND A TROUGH DIGGING ACROSS MUCH OF THE
SOUTHEAST UNTIED STATES. AT THE SURFACE...HIGH PRESSURE WILL PERSIST
OVER THE WESTERN ATLANTIC AS AN ILL-DEFINED WARM FRONT LIFTS TOWARD
THE AREA LATE IN THE WEEKEND BEFORE STALLING AND/OR DISSIPATING OVER
THE REGION EARLY NEXT WEEK.
MEDIUM RANGE GUIDANCE DIFFERS WITH RESPECT TO HOW QUICKLY THE
MOISTURE RETURN FROM THE SOUTHWEST OCCURS. HOWEVER...THE TREND IS
CERTAINLY FOR AN INCREASED POTENTIAL FOR UNSETTLED WEATHER POSSIBLY
BEGINNING AS EARLY AS SUNDAY BUT MORE LIKELY DURING THE FIRST PART
OF NEXT WEEK. THE FORECAST CURRENTLY KEEPS DRY CONDITIONS IN PLACE
ON SUNDAY...THEN SHOWS INCREASING CHANCES OF RAINFALL FROM THE
SOUTHWEST THROUGH AT LEAST TUESDAY. HOWEVER...IF CURRENT MODEL
TRENDS PERSIST...THEN PRECIPITATION CHANCES WILL NEED TO BE
INCREASED FURTHER LATE IN THE WEEKEND INTO THE MIDDLE OF NEXT WEEK.
TEMPERATURES GENERALLY APPEAR TO BE NEAR NORMAL THROUGH MOST OF THE
LONG TERM PERIOD.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
SOME DRIER AIR HAS TEMPORARILY WORKED ITS WAY IN BEHIND THE
STATIONARY FRONT THAT IS SOUTH OF THE ALTAMAHA. HOWEVER...WE LOOK
FOR A RETURN OF MVFR OR POSSIBLY IFR WEATHER AGAIN OVERNIGHT WITH
THE FORMATION OF THE NOCTURNAL INVERSION. ALTHOUGH WE COULD
EXPERIENCE SUB-VFR CONDITIONS AT JUST ABOUT ANYTIME TONIGHT INTO
THURSDAY MORNING...THE MOST PRIME TIME WOULD BE FROM ABOUT 06-14Z.
VFR CONDITIONS LOOK TO RETURN THEREAFTER. ANY SHRA/TSRA ASSOCIATED
WITH THE STATIONARY FRONT THURSDAY WILL REMAIN SOUTH OF THE
TERMINALS.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED THROUGH SUNDAY.
&&
.MARINE...
TONIGHT...THE PRESSURE PINCHING IS NOT AS STRONG AS IT WAS THIS
AFTERNOON...AND AS A WAVE OF LOW PRESSURE ALONG THE STATIONARY
FRONT MOVES FURTHER AWAY INTO THE ATLANTIC. HOWEVER...AS HIGH
PRESSURE OVER THE VIRGINIA/S STRENGTHENS A FEW MILLIBARS OVERNIGHT
AND ANOTHER WEAK WAVE MOVES ALONG THE FRONT OFF THE SE GA/NE FL
COAST AFTER 06Z...IT WILL MAINTAIN ENOUGH OF A GRADIENT TO KEEP
WINDS UP ELEVATED THROUGHOUT THE NIGHT. NE WINDS WILL BE IN THE
15-20 KT RANGE OVER THE ATLANTIC AND 10-15 KT IN THE CHARLESTON
HARBOR. WITH THE FAVORABLE ONSHORE FETCH THE SEAS WILL HOLD UP AS
HIGH AS 3-5 FT.
THURSDAY THROUGH MONDAY...A STALLED FRONT LINGERING OVER THE
GEORGIA WATERS EARLY THURSDAY WILL PUSH SOUTH AWAY FROM THE AREA
DURING THE DAY. GENERALLY EXPECT NORTHEAST-EAST WINDS ACROSS THE
WATERS THROUGH FRIDAY WITH SPEEDS OF MAINLY AOB 15 KNOTS AND
PERIOD OR TWO OF WINDS UP TO 20 KNOTS IN A FEW AREAS. FOR FRIDAY
NIGHT THROUGH SATURDAY...SOUTHEAST TO EAST WINDS OF MAINLY AOB 12
KNOTS WILL BE COMMON. A FAVORABLE WIND FETCH SHOULD PUSH SEAS UP
TO 3 TO 4 FT ACROSS THE NEAR SHORE WATERS AND AS HIGH AS 5 FT
ACROSS THE OUTER GEORGIA WATERS ON THURSDAY. SEAS WILL THEN START
TO SUBSIDE AND BY SATURDAY SHOULD BE MAINLY FROM 1 TO 2 FEET.
HIGH PRESSURE WILL BE EAST OF THE AREA SATURDAY NIGHT THROUGH MONDAY
AND THIS WILL RESULT IN A GRADUAL INCREASE IN WINDS AND SEAS DURING
THE PERIOD. HOWEVER...IT APPEARS THAT BOTH WINDS AND SEAS ARE
EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA LEVELS.
&&
.TIDES/COASTAL FLOODING...
WE/LL CONTINUE THE COASTAL FLOOD WARNING FOR THE
CHARLESTON...TIDAL BERKELEY AND COLLETON COUNTY COASTLINE...AS
MODERATE NORTHEAST FLOW WILL ENHANCE ALREADY HIGH ASTRONOMICAL
TIDES TONIGHT. LEVELS WILL REACH 7.70-7.90 FT MLLW IN THE
CHARLESTON HARBOR...AND WE DO ANTICIPATE SOME ROAD CLOSURES. WE/LL
ALSO MAINTAIN THE COASTAL FLOOD ADVISORY FOR THE REMAINDER OF THE
COASTLINE TO THE SOUTH. FORT PULASKI WILL PEAK AROUND 9.4-9.6 FT
MLLW. ROUTE 80 MAY ALSO NEED TO BE CLOSED AS WATER FROM THE NEARBY
MARSHES COVERS PARTS OF THE HIGHWAY. HIGH TIDE IMPACTS ARE
EXPECTED TO OCCUR FOR ALL OF COASTAL SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA THROUGH 1 AM TONIGHT.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...COASTAL FLOOD ADVISORY UNTIL 1 AM EDT THURSDAY FOR GAZ117-119-
139-141.
SC...COASTAL FLOOD ADVISORY UNTIL 1 AM EDT THURSDAY FOR SCZ048-051.
COASTAL FLOOD WARNING UNTIL 1 AM EDT THURSDAY FOR SCZ049-050-
052.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jun 6, 2:48 PM EST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
348 PM EDT WED JUN 6 2012
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-072000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-
348 PM EDT WED JUN 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GAZ117-119-139-141-SCZ048-051-072000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL JASPER-
348 PM EDT WED JUN 6 2012
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ049-050-052-072000-
COASTAL COLLETON-CHARLESTON-TIDAL BERKELEY-
348 PM EDT WED JUN 6 2012
...COASTAL FLOOD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 6, 9:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1043 PM EDT WED JUN 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HIGH ASTR TIDES CHARLESTON 32.78N 79.94W
06/06/2012 CHARLESTON SC PILOT BOAT
CHARLESTON BRANCH PILOTS ASSOCIATION REPORTS THAT MUCH
OF THEIR PARKING LOT IS FLOODED WITH SALT WATER.
&&
EVENT NUMBER CHS1200345
33Local storm report, Jun 6, 9:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1057 PM EDT WED JUN 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HIGH ASTR TIDES SULLIVANS ISLAND 32.77N 79.84W
06/06/2012 CHARLESTON SC LAW ENFORCEMENT
SULLIVANS ISLAND POLICE REPORT FLOODING AT THE
INTERSECTION OF STATION 9 AND OSCEOLA. THE ROAD IS STILL
PASSABLE.
&&
EVENT NUMBER CHS1200346
33Coastal Flood, Coastal Chatham
- When
- June 6, 10:00 PM EST to 11:00 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Emergency Manager
An emergency manager reported Highway 80 closed due to knee deep water covering the road. A maximum tide level of 9.76 feet mllw was measured at the Fort Pulaski tide gage.
Coastal Flood, Coastal Liberty
- When
- June 6, 10:15 PM EST to 11:15 PM EST
- Where
- Coastal Liberty forecast zone
- Property damage
- $25,000
- Reported by
- Other Federal Agency
The director of Saint Catherine's Island Sea Turtle program reported extensive erosion with steep escarpments. The inundation of salt water from the marshes and nearby sound along with ocean water from the beach side resulted in numerous palm trees down.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Colorado, June 6, 2012$160 million · EF0 · 39 events
- Hail and Damaging Winds in Texas, June 6 to 7, 2012$469,000 · 2 in hail · 32 events
- Flash Flood and Heavy Rain in Georgia, June 6 to 7, 20121 injured · $750,000 · 8 events
- Hail and Damaging Winds in Texas, June 6, 2012$35,000 · 1 in hail · 8 events
- Flooding and Hail in Texas, June 6, 2012$35,000 · 1 in hail · 7 events
- Flash Flood and Hail in Colorado, June 6, 20121.75 in hail · 31 events
- Flooding in Idaho, June 6, 2012$15,000 · 2 events
- Hail and Damaging Winds in Florida, June 6, 2012$1,000 · 1 in hail · 10 events
- Lightning Strike in Florida, June 6, 20121 injured · 1 event
- Flash Flood and Hail in Wyoming, June 6 to 7, 20122 in hail · 8 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, June 6, 201256 kt wind · 6 events
- Hail in North Dakota, June 6, 2012$4,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393352, 393358.